Transfusion related acute lung injury (TRALI ) is a complication of blood transfusion which is characterized by the acute onset of pulmonary edema which is non-cardiogenic.
Transfusion related acute lung injury typically occurs within the first six hours following a transfusion.
It is believed to occur in approximately one in every 5000 transfusions and is typically associated with plasma products such as fresh frozen plasma though it can also occur in recipients of packed red blood cells.
Cryoprecipitate (24%) and fresh frozen plasma (29%) had the highest rate of antibodies, whereas RBCs had the lowest rate (17%).
It can occur both in adult and pediatric patients.
The syndrome has been called pulmonary hypersensitivity reaction, allergic pulmonary edema, noncardiogenic pulmonary edema, and leukoagglutin reaction in the past.
For a diagnosis of transfusion related acute lung injury to be made, there must be no preexisting acute lung injury before transfusion, the onset of the signs and symptoms must occur within 6 hrs of the transfusion and there must be no temporal relationship to alternative risk factors for acute lung injury.
In contrast, acute respiratory distress syndrome develops after many hours after the transfusion and usually associated with massive transfusion
There is another form of transfusion related acute lung injury called delayed transfusion related acute lung injury syndrome that occurs between 6-72 hours. The pathophysiology and clinical presentation of this entity are different.
Types of Transfusion related acute lung injury
This occurs during or within six hours of transfusion and transfusion of part of one unit of any blood product may cause this.
Patients present with acute dyspnea, or froth in the endotracheal tube in intubated patients. Hypertension, hypotension, acute leukopenia have been described.
Two theories have been proposed to explain the pathophysiology of transfusion related acute lung injury.
The antibody-mediated model postulates that the reaction is secondary to antibodies in donor plasma against antigens present on recipient leukocytes.
These may be antibodies to the human leukocyte antigens (HLA) or other leukocyte antigens.
This antibody-antigen interaction can cause complement activation, resulting in the pulmonary sequestration and activation of neutrophils, endothelial cell damage, and a capillary leak syndrome.
There is evidence that transfusion-related acute lung injury is more common in recipients of blood products from multiparous female donors who are more likely to possess anti-HLA antibodies and anti-neutrophil-specific antibodies.
Biologically active mediators
When blood is stored, various soluble mediators are released from white blood cells into plasma. This occurs in time-dependent manner. Between day 0 and 35, there occurs a 3-25 fold increase in the mediators concentration.
These mediators are histamine, eosinophil cationic protein, eosinophilic protein X, myeloperoxidase, and plasminogen activator inhibitor-1.
Moreover, red cells also contain pro-inflammatory cytokines such as interleukin-1, 6 and 8, bactericidal permeability-increasing protein, phospholipase A2, and tumor necrosis factor, which increase in a time-dependent manner with storage.
All these mediators act on lung tissue to cause inflammatory changes and an increase in the capillary leak.
Several studies reported that in intensive care unit patients with other risk factors for acute lung injury, even a single unit of blood increases the risk for developing ALI/ARDS. [ In contrast, classic ARDS occurs after more than 10 transfusions].
The symptoms usually develop within 6-72 hours of transfusion.
The term delayed Transfusion-related acute lung injury syndrome to describe this kind of acute lung injury.
Patients who develop the delayed Transfusion-related acute lung injury syndrome characteristically have additional risk factors for developing acute lung injury, most notably sepsis, trauma, or burns.
RBC transfusions may lead to delayed Transfusion-related acute lung injury in up to 25% of transfused critically ill patients.
. The delayed Transfusion-related acute lung injury syndrome may represent a phenomenon of immunomodulation caused by transfusions that render the primed lung more vulnerable to ARDS
Recipient-related risk factors
- End-stage liver disease
- Coronary artery bypass graft
- Hematological malignancies
- Massive transfusion
- Mechanical ventilation
- Heavy alcohol consumption
- Critical illness
Transfusion-related risk factors
- Stem cell preparations
- Plasma from female donors
- The greater number of transfusions
- Blood products including high-plasma-volume (platelet concentrates, whole blood, and FFP
Acute transfusion-related acute lung injury presents as sudden onset of respiratory difficulties during or shortly after transfusion.
Tachypnea, tachycardia, and elevated airway pressure are frequently observed.
Fever, hypotension, and cyanosis occur in less than one-third of the patients.
Intubated patients develop oxygen desaturation and froth may be observed in the endotracheal tube if the patient is supine
Diagnosis is made by clinical picture, finding of hypoxemia, lung infiltrates are detected on chest X-rays.
A drop in peripheral neutrophil count may be noted.
Transfusion-related acute lung injury should be distinguished from pulmonary edema due to other causes.
- Hemolytic and septic transfusion reactions
- Acute respiratory distress syndrome
- Transfusion-associated circulatory overload (TACO)
- Stop the transfusion immediately
- Supportive care provided to the patient.
- Obtain a white blood cell count – would show acute leucopenia [ Returns to normal within hours and chest radiograph.
- Notify blood bank
- Carry a transfusion reaction workup.
- Return bags of units of blood transfused in the last 6 hours, indicating the last unit transfused prior to the onset of signs or symptoms
- Request Blood Bank to quarantine other units from the same donation(s).
- If the patient still needs a transfusion, further units can be ordered without any special requirements.
There is no specific treatment exists for this syndrome. Management is supportive. Providing oxygen supplementation is the central management approach for hypoxemia.
Transfusion-related acute lung injury carries a is 5-10% mortality.
Otherwise, the clinical course of patients is marked by a quick resolution (~2 days) of hypoxemia.
Get more Health & Medicine Articles like this
Subscribe & Get Updates sent to your email inbox.
Thank you for subscribing.
Something went wrong.